Colorado, 2015

Winter Storm and Winter Weather in Colorado, February 1, 2015

February 1, 2015 · NWS BOU · 4 events in 4 counties and zones

A narrow but intense band of heavy snow developed over part of the Urban Corridor. The band extended from northwest of Lyons, through northwest Denver and into Aurora, Parker and Elizabeth.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A narrow but intense band of heavy snow developed over part of the Urban Corridor. The band extended from northwest of Lyons, through northwest Denver and into Aurora, Parker and Elizabeth. Snowfall rates of 2 to 4 inches per hour were observed under the most intense part of the band. Storm totals included: 9.2 inches near Westminster; 9 inches, 5 miles east of Boulder; 8 inches in Federal Heights and 4 miles northwest of Parker; 7.5 inches near Aurora and 11 miles southeast of Estes Park; 7 inches near Elizabeth, Lafayette and Northglenn; 6.5 inches in southeast Denver; 6 inches, near Commerce City, Denver Stapleton and 4 miles northwest of Lyons. Storm totals elsewhere ranged from 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 10:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 31, 10:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 PM MST SAT JAN 31 2015

.UPDATE...
ISSUED AT 1052 PM MST SAT JAN 31 2015

BANDED HEAVY SNOW HAS DEVELOPED OVER THE BOULDER AND DENVER AREAS
AND EXTENDING SOUTHWARD INTO DOUGLAS AND ELBERT COUNTIES. REPORTS
OF SNOWFALL RATES EXCEEDING 1"/HR IN BROOMFIELD. BANDED SNOW IS
JET INDUCED AND FEEL THIS MAY BE SLOWER TO MOVE OUT DESPITE SOME
DRYING OVER NORTHERN PORTIONS OF CWA. HAVE ISSUED WINTER WEATHER
ADVISORY FOR TONIGHT FOR BOULDER...BROOMFIELD...DENVER AND CASTLE
ROCK AREAS. HEAVY SNOW LIKELY THROUGH ABOUT 3 AM THEN DIMINISHING
FROM NORTH TO SOUTH.

UPDATE ISSUED AT 827 PM MST SAT JAN 31 2015

RADAR HAS INDICATED AN INCREASE IN SNOW SHOWERS OVER LARIMER AND
WELD COUNTIES DURING THE PAST HOUR WHILE MOUNTAIN SNOW SHOWERS
ALSO SHOWING AN UP TIC IN COVERAGE. THIS IN RESPONSE TO STRONG
JET ALOFT WHICH HAS JUST NOSED INTO NORTHERN COLORADO. STRONGER
COLD FRONTAL PUSH APPEARS TO BE ACROSS FAR SOUTHEAST WYOMING AS
WINDS NOW GUSTING TO 31KT AT CYS. THESE STRONGER NORTHEAST WINDS
WILL PUSH SOUTHWARD ACROSS THE NORTHEAST PLAINS THROUGH THE NIGHT
AS WINDS SHIFT AND INCREASE FROM NORTH AND NORTHEAST. EXPECT SNOW
SHOWERS TO EXPAND SOUTHWARD INTO THE DENVER AREA IN NEXT FEW HOURS
WITH BEST CHANCE OF ACCUMULATING SNOW FROM 11 PM TO 4 AM. SHOWERS
HAVE A CONVECTIVE NATURE AS AIRMASS HAS DESTABILIZED A BIT WITH
00Z DEN SOUNDING SHOWED QUITE A BIT OF COLD ADVECTION ALOFT DURING
THE DAY.

MAIN CHANGE TO FORECAST WAS TO TWEAK EVENING HOURS WITH LATEST
TRENDS BUT OVERALL SNOW AMOUNTS STILL LOOK GOOD IN THE 1-3 INCH
RANGE. HIGHEST AMOUNTS WILL BE UNDER BANDED SNOWFALL. ALSO
INCREASED SNOW CHANCES IN THE HIGHER MOUNTAINS WITH GOOD
OROGRAPHIC FLOW ESPECIALLY IN ZONE 33. SNOW WILL DECREASE LATER
TONIGHT AS JET MOVES EAST AND STRONGER SUBSIDENCE DEVELOPS WITH
DIMINISHING UPSLOPE FLOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 154 PM MST SAT JAN 31 2015

SHOWER ACTIVITY DEVELOPING THIS AFTN AS A SPLITTING TROUGH WITH
WEAK DEFORMATION ZONE OVER THE CWA SHIFTS TO THE EAST. BEST CHC OF
SNOW WL BE OVER THE PALMER DIVIDE SOUTH AND EAST OF DENVER. DRIER
AIR WILL PUSH IN FROM THE NORTHWEST AHEAD OF THE NEXT SYSTEM. THE
NEXT SYSTEM DROPS INTO NORTHERN COLORADO FM WYOMING THIS EVENING.
THE COLD FRONT IS EXPECTED TO REACH DENVER IN THE 03-04Z TIME
FRAME WITH NORTH TO NORTHEAST UPSLOPE WINDS IN ITS WAKE. IN
ADDITION THE NOSE OF 90 KT UPPER LEVEL JET WILL TRANSLATE EAST
ACROSS NORTHERN COLORADO TONIGHT INTO SUNDAY MORNING SO THERE
COULD BE A PERIOD OF SOME ENHANCED SNOW BANDS. THE BEST WINDOW FOR
SNOW WL BE FROM 05Z-12Z. INCREASING SUBSIDENCE WILL OCCUR ON
SUNDAY WITH A DRIER NORTHWESTERLY FLOW ALOFT OVER NORTHERN
COLORADO. TEMPERATURES WILL BE RUNNING COOLER THAN NORMALS WITH
HIGHS GENERALLY IN THE 30S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 154 PM MST SAT JAN 31 2015

MOISTURE AND WIND INCREASE OVER THE MOUNTAINS MONDAY MORNING AS A
MOIST NORTHWESTERLY FLOW ALOFT SETS UP OVER COLORADO. THIS PATTERN
WILL BRING PERIODS OF SNOW TO THE HIGH COUNTRY FROM MONDAY THROUGH
WEDNESDAY. SNOWFALL AMOUNTS SHOULD REMAIN ON THE LIGHT SIDE DUE TO
POOR LAPSE RATES AND LACK OF MOISTURE DEPTH AT TIMES.
HOWEVER...COULD SEE BRIEF PERIODS OF HEAVIER SNOW AT TIMES. WINDY
CONDITIONS ARE ALSO EXPECTED OVER THE MOUNTAINS AND FOOTHILLS FROM
EARLY MORNING MONDAY THROUGH NOON ON TUESDAY. LOOKS LIKE IT WILL
BE WINDIEST FROM THE EASTERN SLOPES OF THE MOUNTAINS INTO THE
HIGHER FOOTHILLS. AT THIS TIME IT LOOKS LIKE WINDS SHOULD REMAIN
BELOW WARNING CRITERIA. THIS DOWNSLOPE FLOW WILL PRODUCE MILD AND
DRY WEATHER FOR AREAS EAST OF THE MOUNTAINS MONDAY AND TUESDAY.

BY WEDNESDAY...THE MODELS BEGIN TO DIVERGE SOMEWHAT. BOTH THE GFS AND
THE ECMWF SHOW AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
MOVING ACROSS THE NORTHERN AND CENTRAL ROCKIES. THE GFS IS MORE
AMPLIFIED WITH THIS SYSTEM AND PLACES THE UPPER JET 300 MILES
FURTHER TO THE SOUTH THAN THE ECMWF. AS A RESULT...THE GFS HAS MUCH
MORE QG LIFT OVER NORTHERN COLORADO...WITH THE ECMWF HAVING WEAKER
LIFT FURTHER TO THE NORTH OVER WYOMING. IF THE GFS PANS OUT...WOULD
SEE HEAVY BANDS OF SNOW OVER NORTHERN SECTIONS OF THE NORTHEASTERN
PLAINS FROM LARIMER COUNTY EASTWARD INTO SEDGWICK AND PHILLIPS
COUNTIES. THE ECMWF SHOWS MUCH LESS SNOW AND KEEPS IT CONFINED TO
AREAS JUST ALONG THE WYOMING AND NEBRASKA BORDERS. DO TO THE
UNCERTAINTY OF THE MODELS...HAVE ONLY RAISED POPS IN THESE AREAS TO
SCATTERED. MODELS SHOW AN UPPER LEVEL HIGH PRESSURE RIDGE BUILDING
INTO THE ROCKY MOUNTAIN REGION BY LATE IN THE WORK WEEK WITH MUCH
WARMER AND DRIER WEATHER MOVING INTO THE AREA. TEMPERATURES COULD
POSSIBLY REACH THE LOWER 70'S ACROSS PORTIONS OF THE FRONT RANGE
URBAN CORRIDOR ON FRIDAY. THEREFORE...HAVE RAISED FRIDAY MAX
TEMPS.|

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 1052 PM MST SAT JAN 31 2015

THE HEAVY SNOW BAND HAS DEVELOPED OVER TERMINALS ESPECIALLY FROM
BJC TO APA HOWEVER THERE IS AN EXTENSION OF THE HEAVIER SNOW AT
DIA AS WELL. NEW TERMINAL FORECASTS HAVE HEAVY SNOW UNTIL AT LEAST
08Z AND MAY NEED TO BE EXTENDED IF THE BANDS DON'T MOVE MUCH.
INCREASED SNOWFALL AMOUNTS OF 3 TO 6 INCHES AT BJC/APA AND 2-3
INCHES POSSIBLE AT DIA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR COZ039>041.

&&

UPDATE...ENTREKIN
SHORT TERM...COOPER
LONG TERM...JK
AVIATION...ENTREKIN
Hazardous weather outlook, Jan 31, 10:10 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1010 AM MST SAT JAN 31 2015

COZ030>051-011715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1010 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL CONTINUE ACROSS THE MOUNTAINS THROUGH THE
DAY. ON THE PLAINS...A FEW LIGHT RAIN OR SNOW SHOWERS WILL
DEVELOP AS THE DAY PROGRESSES...MOST OF THESE HOLDING OFF UNTIL
AFTERNOON.

THE CHANCE OF ACCUMULATING SNOWFALL ON THE PLAINS WILL INCREASE
LATE THIS EVENING BEHIND THE PASSAGE OF A COLD FRONT. THE AIRMASS
WILL BECOME MORE UNSTABLE SO LOCALLY HEAVY AND BANDED SNOW SHOWERS
WILL BE POSSIBLE. MOST LOCATIONS SHOULD SEE LESS THAN 1 INCH OF
ACCUMULATION...BUT ANYWHERE HEAVIER BANDS SET UP COULD SEE A QUICK
2 TO 3 INCHES OF SNOWFALL AND HAZARDOUS TRAVEL CONDITIONS. AT THIS
TIME...THE POTENTIAL FOR HEAVIER SHOWERS WOULD FAVOR THE WESTERN
AND SOUTHERN DENVER SUBURBS INTO THE FOOTHILLS AND PALMER DIVIDE
AREA FROM LATE THIS EVENING INTO THE PRE-DAWN HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY DRY CONDITIONS ARE EXPECTED FOR SUNDAY WITH HIGHS IN THE
30S OVER NORTHEAST COLORADO. WINDY AND WARMER WEATHER WILL OCCUR
BY MONDAY WITH A GOOD CHANCE OF SNOW IN THE MOUNTAINS. ONLY LIGHT
ACCUMULATIONS ARE EXPECTED AT THIS TIME. TUESDAY WILL BE MILD AND
DRY OVER NORTHEAST COLORADO WITH SOME LIGHT SNOW IN THE
MOUNTAINS AND SOME GUSTY WINDS IN THE FOOTHILLS. A WEATHER
DISTURBANCE MAY BRING COLDER TEMPERATURES ALONG WITH A CHANCE OF
SNOW ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF ACCUMULATING SNOWFALL WOULD BE
APPRECIATED.

In the hours before

Local storm report, Jan 31, 11:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1124 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     SNOW             2 SSW BOULDER           40.00N 105.27W
01/31/2015  M3.4 INCH        BOULDER            CO   NWS EMPLOYEE

            NWS OFFICE. IN LAST 1.5 HOURS

1121 PM     SNOW             1 NNW FEDERAL HEIGHTS   39.88N 105.03W
01/31/2015  M2.5 INCH        ADAMS              CO   TRAINED SPOTTER

1105 PM     SNOW             LYONS                   40.22N 105.27W
01/31/2015  M4.0 INCH        BOULDER            CO   TRAINED SPOTTER

1103 PM     SNOW             LAFAYETTE               39.99N 105.10W
01/31/2015  M2.5 INCH        BOULDER            CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 1, 12:00 AM MST to 4:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 1, 12:00 AM MST to 4:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 1, 12:00 AM MST to 3:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 1, 12:00 AM MST to 4:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552317, 552318, 554233, 554234.